Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 90, NWS Melbourne, FL

September 7, 2022Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Sep 7, 2022, 6:31 PM EDT for Lake County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2022, 6:31 PM EDT (22:31 UTC)
Expired
Sep 7, 2022, 7:00 PM EDT
In force
29 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Lake County, FL

The radar

The Tampa radar (KTBW), 123 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2022-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2022-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1103 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

039 
WUUS52 KMLB 072231
SVRMLB
FLC069-072300-
/O.NEW.KMLB.SV.W.0090.220907T2231Z-220907T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
631 PM EDT Wed Sep 7 2022

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  West central Lake County in east central Florida...

* Until 700 PM EDT.

* At 631 PM EDT, a severe thunderstorm was located near
  Howey-In-the-hills, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tavares, Howey-In-the-hills, Lake Harris, Astatula and Little Lake
  Harris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2867 8193 2880 8183 2873 8169 2858 8180
TIME...MOT...LOC 2231Z 310DEG 9KT 2870 8183 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Leahy
1 follow-up statement
410 
WWUS52 KMLB 072251
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
651 PM EDT Wed Sep 7 2022

FLC069-072300-
/O.EXP.KMLB.SV.W.0090.000000T0000Z-220907T2300Z/
Lake FL-
651 PM EDT Wed Sep 7 2022

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LAKE COUNTY WILL
EXPIRE AT 700 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds and heavy rain are still possible with this thunderstorm and a 
Special Weather Statement is in effect.

LAT...LON 2867 8193 2880 8183 2873 8169 2858 8180
TIME...MOT...LOC 2250Z 310DEG 9KT 2867 8179 

$$

Leahy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:10 PM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Sep 7, 2:10 PM EDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
210 PM EDT Wed Sep 7 2022

...New MARINE, AVIATION...

...Rain and Lightning Storm Chances Increase into the Weekend...

.DISCUSSION...

Current-Tonight...Temperatures in the L-M90s this afternoon with
heat indices of 100-107 degrees, so be sure to take frequent breaks
and stay hydrated if outdoors. SCT showers and lightning storms
erupting across ECFL with increasing coverage and intensity
through late day.

The WCSB is moving inland quicker than its east coast counterpart
and expect a collision of boundaries across the central/east-central
peninsula late today. There is a slight/light westerly steering flow
component, but do expect very weak and often erratic cell movement
later in the day/evening surrounding stronger boundary collisions;
with some activity pushing back to the coast, especially Volusia and
Space coasts. Primary threats remain frequent lightning strikes,
gusty winds of 40-50 mph and torrential downpours, leading to
minor/nuisance flooding. Localized rainfall amounts of 1 to 3 inches
are possible as a result, mainly for areas west of I-95.

Activity remains forecast to gradually wane after sunset, though
isolated showers and lightning storms could linger into the mid to
late evening. Temperatures will fall into the 70s late tonight but
it will continue to feel rather humid as dewpoints stay in the L70s.

Previous Extended Forecast Discussion...

Thu-Fri...Weak mid level ridge over FL breaks down as cut-off low
develops near the LA gulf coast. This feature will induce weak sfc
low development in the Gulf of Mexico. While this low is not
expected to become tropical, the resulting deep S/SW flow will tap
into some deep Gulf moisture that will be pulled into north and
central FL. This will increase rain chances 70-80 percent Thu-Fri
with 90 percent over the north interior Fri. Increased clouds and
precip will cap max temps so it will not be as hot, with highs in
the lower 90s, possibly holding in the upper 80s across northern
sections on Fri. While some storms will contain gusty winds and
lightning strikes, the primary concern will be heavy rain with
flooding potential where soils are already saturated, such as Lake
County and adjacent portions of Volusia, Seminole and Orange
counties. Not considering a Flood Watch at this time but a more
liberal use of Flood Advisories is likely. Coastal sections from
Brevard to Martin counties really could use the rain and this time
they will not be left out.

Sat-Tue...The upper low over the central Gulf coast will gradually
weaken/fill and upper ridging will redevelop over FL and the Bahamas
this weekend. This should focus the heavier rains northwest of EC FL
but scattered aftn/eve storms will occur both days esp on the east
side of the FL peninsula. Then an upper trough will track east
across the Great Lakes early next week and suppress the ridge axis
south of the area. Another frontal trough will push into north FL
but stall. (It is too early for fronts to start making clean
passages through FL). This will maintain a warm/humid airmass with
scattered to numerous aftn/eve storms favoring the east side of the
peninsula. Concern for localized flooding will continue.
Temperatures will not vary much day to day, with highs in the low
90s and overnight lows in the mid 70s.

&&

.MARINE...
Issued at 201 PM EDT Wed Sep 7 2022

Afternoon-Tonight...Onshore flow from sea breeze formation and inland
movement, and expect a few storms to make it back to the coast
late day/evening. Rather light/variable flow in the evening, some
of which from outflows over the mainland, will gradually veer back
toward offshore late evening/overnight, while remaining fairly
light. Seas 2-3 ft near shore and 3-4 ft offshore. Winds/seas
locally higher invof storms.

Previous Extended Marine Forecast Discussion...

Thu-Sun...Expect light W wind flow to start Thu morning becoming
E/SE in the aftn. A steadier south to southeast wind will develop
Thu night through the weekend with speeds around 10 knots. There
will be an increasing chance for offshore moving storms Thursday
thru Saturday, containing gusty winds and lightning strikes during
the afternoons and evenings. Swells from Hurricane Earl will
continue to impact the local Atlc waters and could produce hazardous
conditions near inlets, esp during the outgoing tides. Combined seas
(wind wave and swell) 2-3 FT nearshore and 4 FT offshore Thu-Fri
then 3-4 FT nearshore and 5 FT well offshore this weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 201 PM EDT Wed Sep 7 2022

VFR outside of convection. The ECSB has developed and will slowly
move inland throughout the afternoon. Weak flow from the west will
allow the WCSB to move into ECFL. A sea breeze collision is expected
across inland terminals, and inland TEMPOs start around 19z for
VIS/CIG reductions within convection. Light winds today will make
storm motion erratic, but the WCSB should dominate allowing some
storms to pushback towards the EC. TEMPOs at TIX and MLB where there
is the best chance for VIS/CIG reductions along the coast. VCTS
across all other coastal terminals. Storms should dissipate around
01/02Z. Winds become light and variable overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  92  74  91  73 /  50  40  80  60
MCO  96  75  92  73 /  60  40  80  50
MLB  91  74  91  75 /  50  40  80  50
VRB  92  73  92  72 /  40  30  80  50
LEE  94  75  89  74 /  60  40  80  60
SFB  96  74  91  73 /  60  40  80  60
ORL  96  77  92  74 /  60  40  80  50
FPR  90  72  91  74 /  40  30  70  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

ALL FORECAST GRIDS...Sedlock
RADAR/IMPACT WEATHER....Watson
AVIATION...Law
Hazardous weather outlook, Sep 7, 10:21 AM EDT, 8 hours 10 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1021 AM EDT Wed Sep 7 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-080000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1021 AM EDT Wed Sep 7 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated showers and lightning storms will initially form this
afternoon along the east coast sea breeze, generally near the
Interstate 95 corridor. Gradually, these storms and additional
development will occur farther west over interior locations by
late afternoon and early evening. A few storms could be strong
with gusty winds of 40 to 50 mph, frequent lightning strikes, and
torrential rainfall.

.FLOOD IMPACT...
Due to the slow and erratic movement of storms today, torrential
rainfall that persists over an area could produce a quick 1 to 3
inches in less than 60 to 90 minutes. This has the potential to
result in ponding of water on roadways and flooding of urban and
poorly drained areas.

.EXCESSIVE HEAT IMPACT...
Temperatures in the low to mid 90s and high humidity values will
produce afternoon heat indices of 100 to 107 degrees across east
central Florida. Remain well hydrated whenever engaged in any
outdoor activity, and take rest breaks indoors as needed.

.RIP CURRENT IMPACT...
A moderate risk of dangerous rip currents continues at the
central Florida Atlantic beaches today. While rip currents will be
present all day, the risk will be highest through 230 PM due to
tidal effects. Remember to always swim within sight of a lifeguard,
and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Storms today may produce wind gusts around 34 knots or greater
over inland lakes, with the greatest chance extending from Lake
George southward to the Kissimmee chain of lakes.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Coverage of lightning storms will increase late week into the
weekend, with the strongest storms producing gusty winds, frequent
lightning strikes, and torrential rainfall. For locations that
receive repeated heavy rainfall, a localized flooding concern may
develop this weekend into early next week.

The risk for rip currents will remain moderate on Thursday but
may become high this weekend due to increasing swell from
Hurricane Earl, located well offshore of the U.S. East Coast.

Heat indices of 100 to 105 degrees are expected to continue each
afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Sedlock/Schaper

In the hours before

Special weather statement, Sep 7, 3:53 PM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Melbourne FL
353 PM EDT Wed Sep 7 2022

FLZ045-053-247-347-072030-
Osceola FL-Orange FL-Mainland Northern Brevard FL-
Inland Northern Brevard FL-
353 PM EDT Wed Sep 7 2022

...A strong thunderstorm will impact portions of west central
Brevard, southeastern Orange and north central Osceola Counties
through 430 PM EDT...

At 353 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wedgefield, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wedgefield, Avalon Park, Bithlo and Christmas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter immediately inside a building or hard-topped vehicle.

&&

LAT...LON 2846 8078 2841 8085 2841 8088 2839 8089
      2820 8116 2857 8122 2861 8097 2864 8096
TIME...MOT...LOC 1953Z 334DEG 13KT 2841 8103

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Watson
Special weather statement, Sep 7, 4:00 PM EDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Melbourne FL
400 PM EDT Wed Sep 7 2022

FLZ053-547-072030-
Osceola FL-Inland Southern Brevard FL-
400 PM EDT Wed Sep 7 2022

...A strong thunderstorm will impact portions of west central Brevard
and northeastern Osceola Counties through 430 PM EDT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Holopaw, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of west central
Brevard and northeastern Osceola Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2822 8114 2831 8101 2833 8084 2818 8080
      2810 8098
TIME...MOT...LOC 2000Z 251DEG 5KT 2824 8097

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Leahy
Special weather statement, Sep 7, 4:27 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Melbourne FL
427 PM EDT Wed Sep 7 2022

FLZ053-072100-
Osceola FL-
427 PM EDT Wed Sep 7 2022

...A strong thunderstorm will impact portions of northeastern Osceola
County through 500 PM EDT...

At 427 PM EDT, Doppler radar was tracking a strong thunderstorm near
Holopaw, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Holopaw, Forever Florida and Deer Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2799 8090 2799 8111 2835 8109 2835 8089
TIME...MOT...LOC 2027Z 261DEG 5KT 2810 8100

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Leahy
Special weather statement, Sep 7, 4:56 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Melbourne FL
456 PM EDT Wed Sep 7 2022

FLZ045-046-072130-
Orange FL-Seminole FL-
456 PM EDT Wed Sep 7 2022

...A strong thunderstorm will impact portions of southwestern
Seminole and northwestern Orange Counties through 530 PM EDT...

At 454 PM EDT, Doppler radar was tracking a strong thunderstorm over
Apopka. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orlando, Apopka, Altamonte Springs, Ocoee and Maitland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2859 8141 2860 8157 2874 8157 2874 8136
TIME...MOT...LOC 2054Z 192DEG 2KT 2866 8150

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Leahy
Special weather statement, Sep 7, 5:55 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Melbourne FL
555 PM EDT Wed Sep 7 2022

FLZ058-259-264-072230-
Okeechobee FL-Inland St. Lucie FL-Inland Martin FL-
555 PM EDT Wed Sep 7 2022

...A strong thunderstorm will impact portions of southwestern St.
Lucie, southeastern Okeechobee and west central Martin Counties
through 630 PM EDT...

At 555 PM EDT, Doppler radar was tracking a strong thunderstorm over
Four Seasons Estates, or near Treasure Island. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Treasure Island, Okeechobee, Four Seasons Estates, Taylor Creek and
Whispering Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2720 8078 2721 8079 2721 8080 2724 8087
      2740 8078 2731 8057 2714 8065
TIME...MOT...LOC 2155Z 111DEG 3KT 2728 8074

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Leahy
Special weather statement, Sep 7, 6:22 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
622 PM EDT Wed Sep 7 2022

FLZ044-144-072245-
Northern Lake County FL-Southern Lake County FL-
622 PM EDT Wed Sep 7 2022

...A strong thunderstorm will impact portions of west central Lake
County through 645 PM EDT...

At 622 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Harris, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Leesburg, Tavares, Howey-In-the-hills, Lake Harris and Leesburg
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2886 8179 2861 8173 2859 8184 2867 8195
      2879 8195
TIME...MOT...LOC 2222Z 261DEG 8KT 2872 8186

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Leahy

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 2:39 PM EDTSpecial Weather StatementMLBOrange36 min
Sep 7, 2:48 PM EDTSpecial Weather StatementMLBBrevard27 min
Sep 7, 2:49 PM EDTSpecial Marine WarningMLB86 min
Sep 7, 3:07 PM EDTSpecial Weather StatementMLBOrange38 min
Sep 7, 3:32 PM EDTSpecial Weather StatementMLBBrevard28 min
Sep 7, 3:53 PM EDTSpecial Weather StatementMLBBrevard37 min
Sep 7, 4:00 PM EDTSpecial Weather StatementMLBOsceola30 min
Sep 7, 4:27 PM EDTSpecial Weather StatementMLBOsceola33 min
Sep 7, 4:56 PM EDTSpecial Weather StatementMLBOrange34 min
Sep 7, 5:55 PM EDTSpecial Weather StatementMLBOkeechobee35 min
Sep 7, 6:22 PM EDTSpecial Weather StatementMLBLake23 min
Sep 7, 6:40 PM EDTSpecial Weather StatementMLBLake35 min
Sep 7, 6:50 PM EDTSpecial Weather StatementMLBLake25 min
Sep 7, 7:16 PM EDTAreal Flood AdvisoryMLBLake89 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.